Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 93, NWS Tallahassee, FL

May 4, 1998Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 1998, 1:56 AM CDT for Walton County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1998, 1:56 AM CDT (06:56 UTC)
Expired
May 4, 1998, 2:45 AM CDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Walton County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WUUS1 KTLH 040655 RRA
SVRTLH
FLC131-040745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 AM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WALTON COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 245 AM CDT (345 AM EDT)

* AT 152 AM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17
  MILES NORTHWEST OF DE FUNIAK SPRINGS OR 11 MILES NORTH OF MOSSY
  HEAD MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING
  LARGE HAIL.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
PAXTON            BY 200 AM CDT
DARLINGTON        BY 230 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:30 AM CDT, 26 minutes earlier.

Area forecast discussion, May 4, 1:30 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 AM EDT MON MAY 4 1998

LATEST SATELLITE IMAGERY AND RADAR DATA SHOW CONVECTION IS STILL
GOING STRONG ACROSS SRN AL/GA AND NRN FL...VILS UP TO 71 AND DBZ UP
TO 72 HELPED TO MAKE THIS A MEMORABLE EVENING. OVER THE PAST
SEVERAL HOURS CONVECTION HAS BEEN ACTIVE AHEAD OF THE APPROACHING
COLD FRONT...UNDER STRONG UPPER DIFFLUENCE AND DIVERGENCE...IN AN
UNSTABLE AIR MASS WITH SFC DEW POINTS IN THE LOW-TO-MID 70S.  WE
HAVE RECEIVED NUMEROUS REPORTS OF PEA-SIZED TO 1-INCH HAIL AND A
REPORT OF A POSSIBLE TORNADO. EXPECT CONVECTION TO CONTINUE INTO
MON MORNING.

OOZ MODELS ARE IN EXCELLENT AGREEMENT ON MOVING THE CLOSED UPPER
LOW OVER THE CNTRL OH VLY SLOWLY EWD...OPENING IT UP OVR THE WRN
MID-ATLANTIC STATES TUES AFTERNOON.  MEANWHILE...ANOTHER CLOSED UPR
LOW WILL MOVE INTO THE NRN PLAINS FROM SRN CANADA EARLY TUE AND
PUSH TOWARD THE WRN GREAT LAKES.  AT THE SFC...THE BROAD LOW OVER
THE UPR OH VLY WILL REMAIN ROUGHLY STATIONARY AS THE TRAILING COLD
FRONT MOVES SLOWLY FROM SRN LA TO THE BIG BEND AREA BY MON
NIGHT...THEN RAPIDLY MOVE OFF THE EAST COAST.   BEST OMEGA AT TLH
IS FORECAST TO OCCUR FROM NOW UNTIL 13Z ALONG WITH MEAN RH AOA 70%.
THUS EXPECT MAX PCPN FROM 06Z TO 12Z...TAPERING OFF THEREAFTER
UNTIL THE FRONT PASSES THROUGH THE FA LATE MON AFTERNOON.

PREFER WARMER FWC TEMPS.  BELIEVE POPS WILL DECREASE RAPIDLY BY MON
AFT...MORE LIKE FWC.

16

LATEST RADAR DATA SHOW THE
ONLY REMAINING LOCAL ACTIVITY IS IN SWRN GA AT THE NRN EDGE OF THE
FA.  DEWPOINTS ACROSS THE AREA ARE GENERALLY IN THE 60S...TLH BEING
THE EXCEPTION WITH LOW 50S.  BETTER DYNAMICS CONTINUE TO BE
FARTHER NORTH...BUT DEVELOPMENT OF ANOTHER ROUND OF SHRA AND TSRA
IN THE FA IS POSSIBLE TONIGHT...WITH GREATEST THREAT AGAIN FROM
LARGE HAIL. FARTHER EAST...THE TLH 00Z SOUNDING SHOWS A STABLE
PROFILE...MOIST AT MID-LEVELS...DRY ABOVE AND BELOW.  MODELS SHOW
BEST LIFT WITH LOW LEVEL MOISTURE AROUND 12Z...SO WILL KEEP CHC OF
PCPN IN FCST FOR MON MORNING. FWC LO TEMP LOOKS OK BUT HI MON IS
PROBABLY TOO LOW.

DYE

In the hours before

Local storm report, May 3, 8:22 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
922 PM EDT SUN MAY 03 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    HARTSFIELD                GA   1.75 INCH HAIL
05/03/98   COLQUITT                       GOLF BALL SIZED HAIL
                                          FALLING BETWEEN HARTSFIELD
                                          AND FUNSTON. REPORTED BY
                                          PUBLIC.

0120 PM    MOULTRIE                  GA   1 INCH HAIL
05/03/98   COLQUITT                       DIME...NICKEL...AND
                                          QUARTER SIZED HAIL
                                          REPORTED THROUGHOUT CITY
                                          OF MOULTRIE. REPORTED BY
                                          RADIO STATION.
0145 PM    ADEL                      GA   1.75 INCH HAIL
05/03/98   COOK                           NUMEROUS REPORTS OF GOLF
                                          BALL SIZED HAIL CAUSING
                                          DAMAGE TO NUMEROUS
                                          VEHICLES AROUND CITY OF
                                          ADEL.

0215 PM                              GA   1.75 INCH HAIL
05/03/98   BERRIEN                        GOLF BALL SIZED HAIL
                                          REPORTED ALONG HIGHWAY 129
                                          ABOUT 4 MILES NORTH OF RAY
                                          CITY (6 S NASHVILLE).

0220 PM                              GA   1 INCH HAIL
05/03/98   LANIER                         QUARTER SIZED HAIL
                                          REPORTED 3 MI NORTH OF
                                          LAKELAND ALONG HIGHWAY
                                          135.

0225 PM    BLAKELY                   GA   .75 INCH HAIL
05/03/98   EARLY                          DIME SIZED HAIL REPORTED
                                          IN BLAKELY.
0230 PM                              GA   1.75 INCH HAIL
05/03/98   EARLY                          NUMEROUS REPORTS OF DIME
                                          TO GOLF BALL SIZED HAIL
                                          COUNTYWIDE...LARGEST HAIL
                                          NEAR TOWN OF DAMASCUS.

0405 PM    CUTHBERT                  GA   .75 INCH HAIL
05/03/98   RANDOLPH                       DIME SIZED HAIL REPORTED
                                          IN CUTHBERT.

0450 PM    DAWSON                    GA   1 INCH HAIL
05/03/98   TERRELL                        ONE INCH HAIL COVERING THE
                                          GROUND.

0512 PM    LEESBURG                  GA   1.5 INCH HAIL
05/03/98   LEE                            DIME TO NEAR-GOLF BALL
                                          SIZED HAIL REPORTED NEAR
                                          LEESBURG.

0530 PM    NEW BROCKTON              AL   TORNADO
05/03/98   COFFEE                         TREES AND POWER LINES DOWN
                                          AT HIGHWAY 233 AND AL HWY
                                          167. FUNNEL CLOUD SIGHTED
                                          EARLIER NEAR ELBA.

0537 PM    WARWICK                   GA   .75 INCH HAIL
05/03/98   WORTH                          DIME SIZED HAIL REPORTED
                                          BY WARWICK P.D.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:42 AM CDTSevere Thunderstorm WarningTAEHolmes, Jackson63 min
May 4, 2:45 AM CDTSevere Thunderstorm WarningTAEJackson50 min
May 4, 2:49 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington61 min
May 4, 3:43 AM CDTSevere Thunderstorm WarningTAEJackson47 min
May 4, 3:43 AM CDTSevere Thunderstorm WarningTAEBay62 min
May 4, 7:41 AM CDTSevere Thunderstorm WarningTAEFranklin49 min
May 4, 3:02 PM CDTSevere Thunderstorm WarningTAEMadison48 min
May 4, 3:12 PM CDTTornado WarningTAEMadison33 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.